A question regarding Tagrisso

Portal Forums Lung/Thoracic Cancer EGFR Inhibitors A question regarding Tagrisso

This topic contains 7 replies, has 3 voices, and was last updated by  kimm4 8 months ago.

Viewing 8 posts - 1 through 8 (of 8 total)
Author Posts   
Author Posts
December 25, 2016 at 4:12 pm  #1289633    

kimm4

A brief history.
2007 – stage 3b NSCLC upper and middle lobectomy right lung.
Treatment- chemotherapy.
2011 – metastasis of right cerebellum- 3cm hard mass. Surgery was successful- now stage 4
Radiation treatment
2012 – prostate removed margins were not clear.
– metastasis of left cerebellum – 2cm hard mass. Surgery only.
– gefitinib for approx 18months
2015 – metastasis of the lower spinal meninges
Radiation
– recommenced gefitinib .
2016 – stopped Gefitinib due to side effects.
– no visible tumours on MRI and PET scan
– tested positive for EGFR – T790M

At the present time my oncologist wants me to take Tagrisso. My concerns are side effects and is it wise to take this drug if there is no growth to be seen even though there are cells floating around? Any thoughts?
Thanking you in advance.
Ariel

December 26, 2016 at 8:37 am  #1289634    
catdander forum moderator
catdander forum moderator

Hi Arial,

Welcome to Grace. I’m so sorry to know of your diagnosis and need for almost constant treatment. Here are a few thoughts to get you started.

Tagrisso may not be as difficult to take and you won’t know until you try.

Cancer cells are found in the spinal meninges known as leptomeningial carcinomatosis. Unfortunately it’s not been shown to be very treatable. One of the most effective treatments has been found in the few with EGFR mutation so you seem to be one of those who have benefited. The treatment in the case of lepto in those egfr+ is called “pulsed” where the dose taken is high but less often (such as a normal 4 days of doses taken at once but just once ever 4 days).

There isn’t as much known about taking pulsed tagrisso for lepto because lepto is fairly rare and tagrisso is new. However nsclc specialists are making the easy transition to tagrisso for those who have lepto and are t790m +.

The main question you’re asking is whether you should start now or can you wait. I think most oncologists would be hesitant to wait given the chance. However if you need a break and are not having symptoms and if you are watched very closely and are ready with pills at hand a break is reasonable.

MRI shows collections of lepto at a fairly early stage but these scans are done after symptoms show up. Another conversation with your onc about having tagrisso on hand and waiting until symptoms begin to show up would be reasonable, especially if that is what you want. Your wants/needs are the most important while your oncs needs/wants are for you to get what you need when you need it. I think the beauty of working as a team is so that these very discussions can be had in the planning process.

I hope this helps a little.

All the very best,
Janine

December 26, 2016 at 2:27 pm  #1289637    

kimm4

Thank you Janine, your suggestions will help a lot.
Regards
Ariel

February 7, 2017 at 10:46 pm  #1290021    

kimm4

An update,
Hi this is Kim here, Ariel’s wife. Since the last post, it turns out the MRI scans fromAugust and November were read incorrectly and a 2nd met to Lower spinal meninges was missed and only found when we went to the ER because of lower back pain early last month. 15 sessions of radiation later and one month of dexametazone 16mg per day (he is now slowly reducing dose) oncologist would like him to start Targrisso asap. Do we wait a while to see if the radiation worked? What if it mutates again?
Regards,
Kim Pose

February 8, 2017 at 8:47 am  #1290025    
catdander forum moderator
catdander forum moderator

Hi Kim,

I’m so sorry to know of Ariel’s progression. There’s not any good evidence that cancer in the form of lepto can be cured. Waiting to see is essentially waiting for it to return. The problem with waiting as you saw before is that symptoms can show up quickly but can’t always to tamped down. I imagine radiation in that area would be difficult or impossible to do safely a 2nd time. There’s no where that says he can’t start tagrisso then stop if side effects are too toxic. His oncologist is rightly worried that he may miss his opportunity to benefit from tagrisso but it’s ultimately up to Ariel. I wish I could give you a more direct answer.

I hope Ariel does well.
All best,
Janine

March 17, 2017 at 5:33 pm  #1290398    

kimm4

Hi Everyone, Well Ariel has been taking Tagrisso since the beginning of March. Apart from diarrhoea on a daily basis he seems fine. Except for low blood pressure and lack of energy since coming off Dexametazone. What could be causing this? Doctors are unsure as to why and have suggested he stop taking targrisso until they run a few tests.
I would appreciate any options/suggestions here, thank you,
Kim.

March 18, 2017 at 8:16 am  #1290402    
JimC Forum Moderator
JimC Forum Moderator

Hi Kim,

Those symptoms certainly sound like the typical effects of steroid withdrawal, but Ariel’s doctors would best be able to determine the cause, since they have full information on all of his symptoms, blood tests and clinical examinations. Each patient has a different rate of steroid taper that works well for him, so even a gradual taper may not have been slow enough for him. Perhaps you can ask his doctors whether they feel this may be an issue.

I hope he’s feeling better soon.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

March 18, 2017 at 9:38 pm  #1290405    

kimm4

Thank you Jim, that has been mentioned. We will continue to monitor this.

Viewing 8 posts - 1 through 8 (of 8 total)

You must be logged in to reply to this topic.